Model equations for nonlinear dispersive waves in a compressible Mooney-Rivlin rod. (English) Zbl 0910.73036

The analysis of the title problem is based on a set of highly nonlinear coupled equations depending on the longitudinal coordinate and time. The main progress is made by the study of the following particular cases: the linearized case which provides the existence of travelling waves of arbitrary shape, the finite-amplitude long-wave case, the far-field solution, and the finite-amplitude finite-wavelength case.


74H45 Vibrations in dynamical problems in solid mechanics
74K10 Rods (beams, columns, shafts, arches, rings, etc.)
74B20 Nonlinear elasticity
Full Text: DOI


[1] Green, W. A.: Dispersion relations for elastic waves in bars. In: Progress in solid mechanics, Vol. I (Sneddon, I. N., Hill, R., eds.), pp. 128-153. Amsterdam: North-Holland 1960.
[2] Achenbach, J. D.: Wave propagation in elastic solids. Amsterdam: North-Holland 1973. · Zbl 0268.73005
[3] Wright, T. W.: Nonlinear waves in rods. In: Proceedings of the IUTAM Symposium on Finite Elasticity (Carlson, D. E., Shields, R. T., eds.), pp. 423-443. The Hague: Martinus Nijhoff 1982. · Zbl 0536.73020
[4] Wright, T. W.: Nonlinear waves in rods: results for incompressible materials. Stud. Appl. Math.72, 149-160 (1985). · Zbl 0558.73020
[5] Coleman, B. D., Newman, D. C.: On waves in slender elastic rods. Arch. Rat. Mech. Anal.109, 39-61 (1990). · Zbl 0716.73013 · doi:10.1007/BF00377978
[6] Nariboli, G. A.: Nonlinear longitudinal dispersive waves in elastic rods. J. Math. Phys. Sci.4, 64-73 (1970). · Zbl 0222.73032
[7] Soerensen, M. P., Christiansen, P. L., Lomdahl, P. S.: Solitary waves on nonlinear rods I. J. Acoust. Soc. Am.78, 871-879 (1984). · Zbl 0564.73035 · doi:10.1121/1.391312
[8] Soerensen, M. P., Christiansen, P. L., Lomdahl, P. S., Skovgaard, O.: Solitary waves on nonlinear rods II. J. Acoust. Soc. Am.81, 1718-1722 (1987). · doi:10.1121/1.394786
[9] Clarkson, P. A., LeVeque, R. J., Saxton, R.: Solitary-wave interaction in elastic rods. Stud. Appl. Math.75, 95-122 (1986). · Zbl 0606.73028
[10] Cohen, H., Dai, H.-H.: Nonlinear axisymmetric waves in compressible hyperelastic rods: long finite amplitude waves. Acta Mech.100, 223-239 (1993). · Zbl 0788.73025 · doi:10.1007/BF01174791
[11] Cohen, H.: A non-linear theory of elastic directed curves. Int. J. Eng. Sci.4, 511-524 (1966). · doi:10.1016/0020-7225(66)90013-9
[12] Green, A. E., Naghdi, P. M., Wenner, M. L.: On the theory of rods. Part I. Derivations from three-dimensional equations. Proc. R. Soc. London Ser. A337, 451-483 (1974). · Zbl 0325.73053 · doi:10.1098/rspa.1974.0061
[13] Green, A. E., Naghdi, P. M., Wenner, M. L.: On the theory of rods. Part II. Developments by direct approach. Proc. R. Soc. London Ser. A337, 485-507 (1974). · Zbl 0327.73044 · doi:10.1098/rspa.1974.0062
[14] Antman, S. S.: The theory of rods. In: Handbuch der Physik, Bd. VI a/2. Berlin G?ttingen Heidelberg: Springer 1972.
[15] Benjamin, T. B., Bona, J. L., Mahony, J. J.: Model equations for long waves in nonlinear dispersive systems. Phil. Trans. R. Soc. London Ser. A227, 47-78 (1972). · Zbl 0229.35013
[16] Ciarlet, P. G.: Mathematical elasticity. Berlin Heidelberg New York: Springer 1987. · Zbl 0612.73060
[17] Truesdell, C., Noll, W.: Non-linear field theories of mechanics. In: Handbuch der Physik, Bd. III/3. Berlin Heidelberg New York: Springer 1965. · Zbl 0779.73004
[18] Ogden, R. W.: Non-linear elastic deformations. New York Chichester Toronto: Ellis Horwood 1984. · Zbl 0541.73044
[19] Jeffrey, A., Kawahara, T.: Asymptotic methods in nonlinear wave theory. London: Pitman 1982. · Zbl 0473.35002
[20] Drazin, P. G., Johnson, R. S.: Solitons: an introduction. Cambridge New York: Cambridge University Press 1989. · Zbl 0661.35001
[21] Olver, P. J.: Euler operators and conservation laws of the BBM equation. Math. Proc. Camb. Phil. Soc.85, 143-160 (1979(. · Zbl 0387.35050 · doi:10.1017/S0305004100055572
[22] Peregrine, D. H.: Calculations of the development of an undular bore. J. Fluid Mech.25, 321-330 (1966). · doi:10.1017/S0022112066001678
[23] Eilbeck, J. C., McGuire, G. R.: Numerical study of the regularized long wave equation. Part I. Numerical methods. J. Comput. Phys.19, 43-57 (1975). · Zbl 0325.65054 · doi:10.1016/0021-9991(75)90115-1
[24] Bona, J. L., Pritchard, W. G., Scott, L. R.: Numerical schemes for a model for nonlinear dispersive waves. J. Comput. Phys.60, 167-186 (1985). · Zbl 0578.65120 · doi:10.1016/0021-9991(85)90001-4
[25] Guo, B.-Y., Manoranjah, V. S.: A spectral method for solving the RLW equation. IMA J. Numer. Anal.5, 307-318 (1985). · Zbl 0577.65106 · doi:10.1093/imanum/5.3.307
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.